ERGOT poisoning following therapeutic administration of ergotamine tartrate may manifest itself as a vasoconstrictive response which may progress to gangrene. There is apparently an increased sensitivity of the vessels to the vasoconstrictive action of this derivative of ergot in hepatic disease, exophthalmic goiter, acute infections (particularly puerperal sepsis) and preexisting vascular disease.1
The pathogenesis of the vascular lesions with subsequent necrosis in experimentally induced ergotism was studied in the fowl's comb by Lewis and Gelfand.2 They concluded that ischemia of the vessel wall with resulting endothelial change and stasis was a prerequisite for thrombosis and necrosis. Inasmuch as they found that a similar sequence of events followed mechanical interference with the circulation, they stated that direct poisoning of the tissues seemed to play no part. Vascular changes in man progressing to gangrene following the therapeutic use of preparation of ergot have been described.1 The histopathologic factors appear
THOMPSON WS, McCLURE WW, LANDOWNE M. PROLONGED VASOCONSTRICTION DUE TO ERGOTAMINE TARTRATE: Report of a Case with Recovery, with Objective Evaluation of Vascular Findings. Arch Intern Med (Chic). 1950;85(4):691–698. doi:10.1001/archinte.1950.00230100148004
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: